Pharmaceutical

Lawsuits claim type 2 diabetes drugs caused pancreatic cancer

januvia sitagliptin Lawsuits claim type 2 diabetes drugs caused pancreatic cancerAnn Falcone of Staten Island, NY is suing two different drug companies alleging their type 2 diabetes treatments caused her to develop pancreatic cancer.

Falcone claims she began taking Januvia (sitagliptin) in July 2009 to help control her blood sugar levels. Januvia is a oral antihyperglycemic drug known as a dipeptiidyl peptidase-4, or DPP-4, inhibitor. In May 2011, her doctor also prescribed Victoza (liraglutide), an injectable long-acting glucagon-like peptide-1 agonist, or GLP-1 agonist. Both drugs are in a class of type 2 diabetes medications known as incretin mimetics.

But a year after starting Victoza, Falcone was diagnosed with pancreatic cancer. It was then that Falcone learned that studies were emerging that showed incretin mimetics – in particular Januvia and a similar drug, Byetta (exenatide), could cause a painful inflammation of the pancreas known as acute pancreatitis as well as pancreatic cancer. Victoza already carries a risk for thyroid cancer.

Falcone filed a lawsuit against Januvia’s maker Merck, and Victoza maker Novo Nordisk, claiming the companies withheld information about the drugs’ risks, adding that her doctor would never have prescribed the drugs nor would she have taken them had she known they could cause pancreatic cancer.

Januvia, Victoza and even Byetta may be more dangerous than the drug companies are letting on. A recent analysis by MedPage Today and the Milwaukee Wisconsin Journal Sentinel found that the three drugs top the list in deaths and hospitalizations caused by the most recently approved diabetes drugs.

Januvia has been associated with 964 deaths and 4,425 hospitalizations; Byetta has been linked to 880 deaths and 7,115 hospitalizations, and Victoza has been linked to 319 deaths and 2,827 hospitalizations.

At least five manufacturers of diabetes drugs are currently defendants in tens of thousands of lawsuits involving side effects that caused personal injuries.

Source: JS Online